

# **Director of Nursing Institute:**

Essential Tools for the DON in Long-Term Care

March 10-11, 2015

Courtyard by Marriott | Columbia, Missouri



# Welcome

Get ready for an energetic and eye-opening conference that will get you charged up! Tips you can take back to your home and implement right away will be shared. Whether you are a new director of nursing or a seasoned one, this conference is right for you. We will give you the confidence, knowledge, direction, and motivation needed to help you better perform your important role as a DON.

# March 10, 2015

9 a.m. Registration

9:30 a.m. Welcome and Introductions

10 a.m.Utilizing Federal Regulations and National Standards to Mitigate Wound Litigation (3 hours)Speaker: Martha R. Kelso, RN, HBOT, COO, MWS, Chief Operating Officer, Mobil Wound Solutions, Kansas City, Missouri

This educational presentation is designed to assist anyone involved in wound care or wound management with developing policy and procedures consistent with Federal Regulations and National Standards. The focus of this course is understanding the WHY of wound care. You will leave with knowledge to develop an award winning program. Handouts and booklets will be provided.

12 p.m. Lunch (provided)

12:45 p.m. Utilizing Federal Regulations and National Standards to Mitigate Wound Litigation (1 hour)

1:45 p.m. Break

#### 2 p.m. Medicare Documentation: Just the Facts (1 hour)

Speaker: Sharon Thomas, BSN, RN, Clinical Consultant/Quality Educator, MU MDS, and Quality Research Team, University of Missouri Sinclair School of Nursing, Columbia, Missouri

The old adage, "if it's not charted, you didn't do it" is a good rule of thumb. There are many reasons why Medicare Documentation must be thorough and timely. You will learn what is necessary in order to provide the best care and help protect your home from denial of claims.

3 p.m. Break

3:15 p.m. Watch Out, Incoming: Infections in Long-Term Care can be Killers for Residents and Staff (1 hour) *Speaker: Sharon Thomas* 

Despite ongoing emphasis on infection control, the numbers of Health Acquired Infections (HAI's) continues to increase. Current issues will be identified along with strategies to prevent outbreaks in your home. Resources for what to report, types of isolation, and where to go for questions will be provided.

4:15 p.m. Break

4:30 p.m. Open Forum (1 hour)

Facilitator: Sharon Thomas

You don't have to feel alone anymore! This session will give you the opportunity to voice your trials and tributes and receive feedback from others who are dealing with the same day-to-day issues.

5:30 p.m. Adjourn

# March 11, 2015

#### 8 a.m. The Art of Communication (2 hours)

Speakers: Sharon Thomas; and Dave Walker, LNHA, SBE, Long-Term Care Leadership Coach, University of Missouri Sinclair School of Nursing, Columbia, Missouri

The art of communication begins by tearing down the silos! Effective leaders need effective communication skills. Practical tips to become the type of leader you want to be. Learn how to identify your personal style through self-awareness, improve communication, identify 10 common listening blocks, identify some things that MUST be communicated, and learn the power of paraphrasing.

10 a.m. Break

#### 10:15 am. Walk a Mile (1.5 hours)

Speaker: Teressa Leeds, DON, The Living Center, Marshall, Missouri

Being a caregiver is not an easy job. As leaders, we often struggle to find ways to improve caregiver sensitivity, particularly in nursing homes. By immersing ourselves in "someone else's shoes" we catch a glimpse and can apply that empathy with a focus on person centered care. While creating and expanding this program, we realized it goes "hand in hand" with prevention of abuse and caring for the resident with dementia. Implementing CMS Hand in Hand modules as an integral component of new staff orientation, CNA class, and training for existing staff can and has made such a positive impact in the attitudes and actions of caregivers.

11:45 a.m. Lunch (provided)

#### 12:30 p.m. Let's Get Ready for Survey! (1 hour)

Speakers: Sharon Thomas and Dave Walker

A nurse and administrator share their thoughts on doing the right thing everyday. Practical tips on how to prepare your own "home-specific" survey readiness manual and be one step ahead of the surveyors. You will learn eight common sense tips on how to prepare and manage the survey process.

1:30 p.m. Break

1:45 p.m. On Your Mark, Get Set, GO! (1 hour)

Facilitator: Sharon Thomas

This closing session is a time to share thoughts on how to use the information learned and reflect on some of the lighter moments of the conference and leadership in general.

2:45 p.m. Adjourn

# **General Information**

*Registration:* Send registration form and fees to: MLN, 604 Dix Road, Jefferson City, MO 65109. Telephone 573-635-5355 and faxed 573-635-7908 registrations must be charged by Discover/MC/Visa. You may register and pay online at www.mlnmonursing.org. We cannot bill you.

*Cancellation:* No refunds or credits will be made if registrant fails to attend. There is a \$50 nonrefundable cancellation fee if MLN is notified two weeks prior to the program. If cancellation notice is received after this date no refund or credit will be given; however, you may send a substitute.

Program Includes: Handouts via email and lunch both days.

*Handouts:* Handouts will be emailed one week prior to the program. It is your responsibility to print off the handouts and bring them with you to the conference, or if you prefer store them on an electronic device and bring your computer with you. Internet is not provided in the meeting rooms.

Miscellaneous: Contact the MLN office to arrange for special ADA needs. Bring a sweater or jacket due to varying

### Location

This conference will take place at:

Courtyard by Marriott 3301 Lemone Industrial Blvd. Columbia, Missouri

Phone: 573-443-8000

When booking your sleeping room, you must request the "Missouri League for Nursing " group room rate to receive the discounted rate of \$99 per night plus tax. You must book your room by February 23 to receive this rate.

# **DON Institute March 2015**

Name		Last Four Digits of your S.S. #	
Home Address		_ Home City, State, Zip	
Home Phone		Cell Phone	
Position		_ Credentials	
Place of Employment		Work Address	
Work City, State, Zip		_ Work Phone/Fax #	
Email* <i>Handouts, evaluation, and certificates of atten</i>			
Fees:	<u>Member</u>	Nonmember	
D Postmarked by February 10	\$310	\$410	
Destmarked between February 11-March2	\$360	\$460	
D Postmarked after March 2	\$385	\$485	
Check method of payment.  Check Enclosed	Discover/MasterCard/Visa		Total Enclosed \$
Card #		_Exp. Date	3-Digit Security Code
Zip Code of Credit Card Billing Address	Name on Car		ırd
Signature			

Return registration form and payment to: Missouri League for Nursing, 604 Dix Road | Jefferson City, MO 65109 573-635-5355 | 573-635-7908 fax www.mlnmonursing.org